Failure to Convert: Non Adherence to Treatment
A 67 year old Hispanic male was diagnosed with drug susceptible pulmonary tuberculosis in September 2005. He presented with a three week history of night sweats, weight loss, nausea, shortness of breath and a productive cough. A chest x-ray (CXR) showed extensive bilateral cavitary disease. He was Hepatitis C positive with elevated baseline liver enzymes; HIV testing was negative. Sputum smears were AFB positive with greater than 10 organisms per high powered field. The patient’s weight at diagnosis was 96 lbs.
The patient’s past history included heroin addiction (stopped in 1997), cigarette and alcohol use. He was hospitalized in 1983 with a bullet wound which resulted in a nephrectomy and a colostomy. The colostomy was reanastomosed at a later date.
On September 30, 2005, the patient was started on standard four drug therapy with isoniazid (INH) 300mg, rifampin (RIF) 600 mg, pyrazinamide (PZA) 1500 mg and ethambutol (EMB) 1200 mg with Vitamin B6 50 mg. He continued on daily directly observed therapy (DOT) until October 16, 2005 when the EMB was dropped after his isolate was reported to be susceptible to all first line drugs and the remaining three drugs were changed to twice weekly by DOT. After 2 months of therapy (December 16, 2005), the PZA was discontinued. The patient was felt to be compliant with his medication and tolerated the drug regimen. He improved clinically with resolution of his fever, sweats and chills. His appetite and energy improved. His cough decreased and he gained 14 pounds.
His sputum smears converted to negative in late January 2006. He had two negative cultures but his sputum specimen of February 27th (after 4 ½ months of treatment) grew Mycobacterium tuberculosis. Later a susceptibility study showed the isolate to be sensitive to all drugs. A CXR March 23, 2006 revealed continuing cavitary changes in the right upper lobe although smaller in size than on radiographs at the time of diagnosis. A CT scan noted cavitation in the upper lobes—right greater than left with the largest cavity in the right upper lobe measuring 3.2 cm. Scatter nodules were seen throughout the bilateral lobes, lingual and right middle lobe. Although the patient had a good clinical response to anti-tuberculous therapy, he showed a limited radiographic response and bacteriologically he remained positive. He was considered a treatment failure and sent to the Texas Center for Infectious Disease (TCID).
AT TCID, the patient was continued on INH and RIF; EMB (800 mg) was restarted along with Amikacin (600 mg twice weekly injection) and Levofloxacin (750 mg daily) along with Vitamin B6 50 mg daily. This fortified drug regimen was continued until he had 3 negative 6-week cultures. With the repeat negative cultures, Amikacin, Levofloxacin and EMB were dropped and the INH and RIF were changed to twice weekly The patient admitted to the nursing staff that he had not actually taken the RIF during the time DOT was provided in the community. He noted that he would “cheek” the pill and spit it out later.
In June of 2006, the patient was discharged to DOT. He has since successfully completed DOT.
- Directly Observed Therapy (DOT) is when a healthcare worker watches the patient swallow each dose of the prescribed anti-tuberculosis drugs. It should be considered for all patients because there is no reliable method to predict patient adherence to therapy.
- In addition to ensuring compliance, an important component of DOT is ongoing assessment for drug related toxicity and education. Patient education about the medications prescribed for TB and their side effects should be clearly communicated to the patient. They should have a good understanding of what to expect; it is preferable to have them verbalize to you what side effects they should look for. At follow-up visits, open-ended questions should be used to assess for side effects. A question such as the following may give important information about the patient’s recognition of a commonside effect of rifampin as well as an indication of drug ingestion, i.e. “Are your sweat, tears and urine orange?” If the patient is on RIF, a negative answer might indicate they are not taking their medication.
- The health care provider should carefully evaluate the patient to determine if they have swallowed the dose. Asking the patient to drink a liquid beverage or to talk with the health care provider for several minutes following the DOT dose may help to avoid “surreptitious non-compliance.” With some patients it is necessary to inspect the oral cavity including along the cheeks after a DOT dose. Adults and children as young as 9 years have been reported to exhibit cheeking and other behaviors to circumvent a DOT dose being ingested. It is helpful to ensure that the patient does not subsequently vomit or induce vomiting.
- If concerns about DOT exist, extra caution is needed to detect unusual ways a patient might avoid taking a DOT dose.
- DOT insures patient adherence which serves to prevent relapses and drug resistance.
- The duration of therapy is the actual number of doses a patient receives, NOT the length of therapy. Accurate record-keeping and continued assessment of the patient will allow interventions/changes, if needed, to occur quickly and insures adherence so therapy can be successfully completed.
- If DOT is not possible, then it is recommended to use pills that are a combination of drugs so the patient cannot decline a single drug. The 2 most common “pill” combinations can be given in multiples to achieve the proper dosage:
- Rifimate = Isoniazid (INH) 150 mg + Rifampin (RIF) 300 mg
- Rifater = INH 50 mg + RIF 120 mg + pyrazinamide (PZA) 300 mg
- The failure to convert sputum cultures (positive to negative) after 2 months of appropriate, monitored therapy is considered a delayed response. Failure to convert cultures to negative after four months of therapy is defined as treatment failure. Patients who have a delayed response should be carefully assessed. The following is recommended:
- Obtain repeat drug susceptibilities on the patient’s last positive isolate; this checks for acquired drug resistance. Commonly, the initial culture isolate from the patient is tested against all the first line anti-tuberculosis drugs to insure that the isolate is not drug resistant; if it shows resistance to more or more drugs then the drug regimen is changed.
- Obtain an accurate DOT history and re-evaluate for any evidence of non-compliance. Our patient likely experienced treatment failure because after a good initial response, he no longer wanted to take medication. Inadequate or incorrect medication can cause treatment failure and can lead to acquired drug resistance.
- Obtain drug serum levels. Adequate blood levels of anti-tuberculosis drugs are necessary. Low serum drug levels can be associated with a delayed, response, treatment failure, relapse, or acquired drug resistance.
- Serum drug levels check to see if therapeutic levels of the anti-tuberculosis drugs are present in the patient’s blood. Blood is usually collected 2 hours after ingestion of the drug. Low serum levels can be a result of impaired absorption or accelerated metabolism of TB drugs. For INH and RIF, it is possible to increase the dose of the given drug to reach therapeutic levels taking caution to carefully assess for side effects. The therapeutic levels of the common TB drugs levels are shown below: (REFER TO PDF DOCUMENT)
Centers for Disease Control and Prevention, Division of Tuberculosis Elimination. “Treatment of LTBI: Maximizing Adherence, updated May 2005: Fact Sheet.”http://www.cdc.gov/tb/pubs/tbfactsheets/LTBIadherence.htm
Centers for Disease Control and Prevention, Division of Tuberculosis Elimination. “Patient Adherence to Tuberculosis Treatment; Self-Study Module, 1999.” p.40-41.
Khan, A. E. and Kimerling, M. E. “Chemotherapy of Tuberculosis” in Tuberculosis and Nontuberculous Mycobacterial Infections, fifth edition. Schlossberg, D, editor. McGraw-Hill, Medical Publishing Division. 2006. p. 77-90.
TBeat :: Vol 2 :: Issue 1